Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 51, NWS St. Louis, MO

August 30, 2019Franklin County, Jefferson County, Saint Louis County, Missouri

NWS St. Louis, MO issued this flash flood warning at Aug 30, 2019, 5:02 PM CDT for Franklin County, Jefferson County, Saint Louis County, Missouri. It was in force for 3 hr. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2019, 5:02 PM CDT (22:02 UTC)
Expired
Aug 30, 2019, 8:00 PM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, MO, Jefferson County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 31 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 5:19 PM CDTHEAVY RAIN 21 Nnw Villa Ridge, MORAINFALL OVER THE PAST HOUR AND A HALF.
Aug 30, 5:24 PM CDTFLASH FLOOD1 Ene Eureka, MOFOOT AND A HALF FOOT OF FLOWING WATER ON 5TH STREET.
Aug 30, 5:26 PM CDTHEAVY RAIN 2.35Catawissa, MO
Aug 30, 5:30 PM CDTHEAVY RAIN 1.431 N Eureka, MOONE HOUR RAINFALL FROM THE GAUGE ON THE MERAMEC RIVER NEAR EUREKA.
Aug 30, 5:44 PM CDTFLASH FLOOD1 Ne Eureka, MOATHLETIC FIELDS AT EUREKA HIGH SCHOOL FLOODED.
Aug 30, 6:12 PM CDTFLASH FLOOD3 Nnw Parkdale, MOUSGS SMALL STREAM GAUGE NEAR PEERLESS PARK (PRKM7) ON THE WILLIAMS CREEK HAS RISEN ABOVE FLOOD STAGE.
Aug 30, 6:26 PM CDTHEAVY RAIN 31 E Eureka, MORAIN ONGOING.
Aug 30, 6:30 PM CDTFLASH FLOOD1 Sw Peerless Park, MOWATER RESCUE AT MERAMEC STATION AND SMIZER MILL ROAD IN FENTON.
Aug 30, 6:34 PM CDTFLASH FLOOD2 Wnw Byrnes Mill, MOFLASH FLOODING IN A NEIGHBORHOOD AT HIGHWAY W AND WINNIFRED DRIVE.
Aug 30, 7:07 PM CDTFLASH FLOOD1 Wsw Clarkson Valley, MOUSGS SMALL STREAM GAUGE NEAR CHESTERFIELD (BNMM&) ON THE BONHOMME CREEK HAS RISEN ABOVE FLOOD STAGE.
Aug 30, 7:07 PM CDTHEAVY RAIN 4.221 E Eureka, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WGUS53 KLSX 302202
FFWLSX
MOC071-099-189-310100-
/O.NEW.KLSX.FF.W.0051.190830T2202Z-190831T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
502 PM CDT Fri Aug 30 2019

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Northwestern Jefferson County in east central Missouri...
  Southeastern Franklin County in east central Missouri...
  Southwestern St. Louis County in east central Missouri...

* Until 800 PM CDT.

* At 502 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Wildwood, Ballwin, Manchester, Union, Eureka, Ellisville, Pacific,
  Valley Park, St. Clair, Byrnes Mill, Clarkson Valley, Gray Summit,
  Villa Ridge, High Ridge, Winchester, Parkway, Twin Oaks, House
  Springs, Lonedell and Scotsdale.

Additional rainfall amounts of 1-2 inches are possible in the warned 
area.

This includes Interstate 44 in Missouri between exits 239 and 269.
 
This also includes Route 66 State Park, Castlewood State Park, and
Robertsville State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3824 9095 3846 9105 3864 9061 3858 9050
      3843 9053

$$

Gosselin
2 follow-up statements
395 
WGUS73 KLSX 302236
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
536 PM CDT Fri Aug 30 2019

MOC071-099-189-310100-
/O.CON.KLSX.FF.W.0051.000000T0000Z-190831T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson MO-Franklin MO-St. Louis MO-
536 PM CDT Fri Aug 30 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHWESTERN JEFFERSON...SOUTHEASTERN FRANKLIN AND SOUTHWESTERN ST.
LOUIS COUNTIES...

At 535 PM CDT, the public reported flash flooding in Eureka 
including a foot and half of flowing water on fifth street.

Some locations that will experience flooding include...
Wildwood, Ballwin, Manchester, Union, Eureka, Ellisville, Pacific,
Valley Park, St. Clair, Byrnes Mill, Clarkson Valley, Gray Summit,
Villa Ridge, High Ridge, Winchester, Parkway, Twin Oaks, House
Springs, Lonedell and Scotsdale.

Additional rainfall amounts of 1-2 inches are possible in the warned 
area.

This includes Interstate 44 in Missouri between exits 239 and 269.
 
This also includes Route 66 State Park, Castlewood State Park, and
Robertsville State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3824 9095 3846 9105 3864 9061 3858 9050
      3843 9053

$$

Gosselin
883 
WGUS73 KLSX 310057
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
757 PM CDT Fri Aug 30 2019

MOC071-099-189-310106-
/O.EXP.KLSX.FF.W.0051.000000T0000Z-190831T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson MO-Franklin MO-St. Louis MO-
757 PM CDT Fri Aug 30 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN JEFFERSON...SOUTHEASTERN
FRANKLIN AND SOUTHWESTERN ST. LOUIS COUNTIES WILL EXPIRE AT 800 PM
CDT...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures 
as an areal flood warning remains in effect.

LAT...LON 3824 9095 3846 9105 3864 9061 3858 9050
      3843 9053

$$

Gosselin

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 3:17 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 30, 3:17 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
317 PM CDT Fri Aug 30 2019

.SHORT TERM...  (Through Late Saturday Night)
Issued at 317 PM CDT Fri Aug 30 2019

A low amplitude NW flow pattern is continues over the central CONUS.
The main item of interest currently is a MCV over central MO that is
tracking very slowly east-southeastward and is carrying with it an
area of showers with isolated thunderstorms around it.  New
convection is developing to the south of the MCV where the air has
destabilized.  A synoptic cold front extended from southern Indiana
to just south of Saint Louis City into southwest Missouri.
Temperatures ranged from the 60s behind the front to the mid 80s
ahead of the front.

The latest model guidance tracks the MCV east-southeast through the
forecast area into southern IL, not fully exiting until between 06-
12z/Sat late tonight.  The MCV will be accompanied by rich moisture
through the column of just under 2" PWs along with warm cloud depths
of close to 4km.  The slow movement of the MCV should ultimately
favor localized heavy rainfall potential, especially if it can be
tied to thunderstorms.  This supports high PoPs and an elevated risk
for flooding rainfall through early this evening, with this risk
decreasing through the night as thunderstorm potential markedly goes
down.  Speaking of, a risk for severe weather is also possible,
especially for areas south and east of STL metro where higher
dewpoints and surface based convection can be initiated but it
appears this window for severe storms rapidly closes around sunset
or just before.  Damaging winds and an isolated tornado possible
through early this evening are the main threats.

After tonight, rain chances look to linger but should be much more
spotty as the cold front pushes further south and any additional
disturbances have less moisture/instability to work with to initiate
rain.  Gradually reduced PoPs on Saturday and into early Sunday
morning leading to what should be a dry day finally on Sunday in
response to rising heights from the southwest CONUS upper RIDGE.

Max temps on Saturday will range from the 70s north/west of STL
metro to the low 80s south/east.  Min temps tonight and Saturday
night are expected to be in the 60s.

TES

.LONG TERM...  (Sunday through Next Friday)
Issued at 317 PM CDT Fri Aug 30 2019

Drier weather should finally be seen on Sunday in response to rising
H500 heights and surface high pressure in control.  High temps on
Sunday will be warmer without any real displacement of airmasses
because of what should be sunnier skies and no rain, with readings
peaking in the 80s.

A bit of a pattern change is then expected Monday and Tuesday as the
upper RIDGE over the southwestern CONUS strengthens and extends its
influence towards our region as southerly flow gets going again at
the surface.  Look for a pair of very warm and mainly dry days.
Humidity levels should be in check, though, and keep heat index
values below 100F most places, save around 100F in STL metro on
Tuesday afternoon.

A surface cold front looks set to move through on Tuesday night
with a brief chance for showers and thunderstorms with a cool high
pressure moving in for Wednesday through Friday dropping temps back
to normal or slightly below normal levels.

TES

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1153 AM CDT Fri Aug 30 2019

Area of rain with some imbedded TSRA over central MO is expected
to grow this afternoon as it heads east and should affect the STL
metro site TAFs by 20z. Best chances for thunder will be on the
SE flank of this area of rain with thunder chances really falling
off either on the NW half of the anticipated pcpn area or after
sundown this evening. Rain chances themselves should really drop
by midnight for the STL metro site TAFs as lower CIGs advance into
KCOU. For now, have kept the non-VFR CIGs confined to just KCOU,
and even have conditions deteriorating to IFR before sunrise
Saturday morning there. Otherwise, NE surface winds will veer
gradually to E by Saturday.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 30, 3:40 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
340 PM CDT Fri Aug 30 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-312100-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
340 PM CDT Fri Aug 30 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected into this evening mainly for
areas south and southeast of Saint Louis City, including portions of
southeast Missouri and southwest Illinois. A few strong to severe
storms are possible, with large hail, damaging winds, and isolated
tornadoes. Additionally, some of the storms may produce locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorm chances remain in the forecast through Sunday morning.

The chance for thunderstorms returns Tuesday night north of
Interstate 70 in association with a cold front dropping through.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed until early this evening for areas
around the Saint Louis metro area as well as southeast Missouri and
southwest Illinois.

TES

In the hours before

Local storm report, Aug 30, 3:56 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
356 PM CDT FRI AUG 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             SULLIVAN                38.22N 91.17W
08/30/2019  E2.00 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

JPG
Local storm report, Aug 30, 3:57 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
357 PM CDT FRI AUG 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             3 NE STANTON            38.31N 91.07W
08/30/2019  U1.00 INCH       FRANKLIN           MO   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

JPG
Local storm report, Aug 30, 4:33 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
433 PM CDT FRI AUG 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 W ROBERTSVILLE        38.42N 90.86W
08/30/2019  E0.50 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

JPG
Local storm report, Aug 30, 4:37 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
437 PM CDT FRI AUG 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             1 N SULLIVAN            38.23N 91.17W
08/30/2019  E2.50 INCH       FRANKLIN           MO   FIRE DEPT/RESCUE

&&

JPG
Local storm report, Aug 30, 4:39 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
439 PM CDT FRI AUG 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND DMG     2 W SULLIVAN            38.22N 91.21W
08/30/2019                   FRANKLIN           MO   FIRE DEPT/RESCUE

            5-6 BROKEN UTILITY POLES NEAR H AND 185.
            TREES AND POWER LINES DOWN.

&&

JPG
Local storm report, Aug 30, 4:41 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
441 PM CDT FRI AUG 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     1 E WILDWOOD            38.58N 90.64W
08/30/2019                   ST. LOUIS          MO   TRAINED SPOTTER

            LARGE BRANCHES DOWN.

&&

JPG

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:02 PM CDTSpecial Weather StatementLSXCole, Moniteau43 min
Aug 30, 10:56 AM CDTRiver Flood WarningLSXBoone, Callaway, Cole, Moniteau21 days
Aug 30, 10:56 AM CDTRiver Flood WarningLSXFranklin, Warren21 days
Aug 30, 11:00 AM CDTRiver Flood WarningLSXCole, Osage5 days
Aug 30, 2:47 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade43 min
Aug 30, 3:26 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Saint Charles, Warren, Washington49 min
Aug 30, 4:08 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Louis67 min
Aug 30, 4:37 PM CDTTornado WarningLSXFranklin, Saint Charles, Saint Louis38 min
Aug 30, 5:14 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis46 min
Aug 30, 5:17 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis43 min
Aug 30, 5:28 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis32 min
Aug 30, 5:41 PM CDTFlash Flood WarningLSXJefferson, Saint Louis, City of Saint Louis6 hr
Aug 30, 5:59 PM CDTSpecial Weather StatementLSXCity of Saint Louis46 min
Aug 30, 6:34 PM CDTSevere Thunderstorm WarningLSXJefferson, Washington41 min

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.